Skip to main content

Canonical Extensions, Esakia Spaces, and Universal Models

  • Chapter
  • First Online:
Leo Esakia on Duality in Modal and Intuitionistic Logics

Part of the book series: Outstanding Contributions to Logic ((OCTR,volume 4))

Abstract

In this chapter we survey some recent developments in duality for lattices with additional operations paying special attention to Heyting algebras and the connections to Esakia’s work in this area. In the process we analyse the Heyting implication in the setting of canonical extensions both as a property of the lattice and as an additional operation. We describe Stone duality as derived from canonical extension and derive Priestley and Esakia duality from Stone duality for maps. In preparation for this we show that the categories of Heyting and modal algebras are both equivalent to certain categories of maps between distributive lattices and Boolean algebras. Finally we relate the N-universal model of intuitionistic logic to the Esakia space of the corresponding Heyting algebra via bicompletion of quasi-uniform spaces.

In memory of Leo Esakia

This work was partially supported by ANR 2010 BLAN 0202 02 FREC

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

eBook
USD 16.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Hardcover Book
USD 109.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others

References

  1. Bellissima F (1986) Finitely generated free heyting algebras. J Symb Logic 51(1):152–165

    Article  Google Scholar 

  2. Bezhanishvili N (2006) Lattices of intermediate and cylindric modal logics. PhD thesis, University of Amsterdam.

    Google Scholar 

  3. Bezhanishvili N, Gehrke M (2011) Finitely generated free Heyting algebras via Birkhoff duality and coalgebra. Logical Methods Comput Sci 7(2:9):1–24.

    Google Scholar 

  4. Blok W, Dwinger P (1975) Equational classes of closure algebras. I. Indag Math 37:189–198

    Google Scholar 

  5. Blok W (1976) Varieties of interior algebras. PhD thesis, University of Amsterdam.

    Google Scholar 

  6. Bourbaki N (1998) General topology. Chapters 1–4, Elements of Mathematics. Springer, Berlin.

    Google Scholar 

  7. Butz C (1998) Finitely presented Heyting algebras. Technical Report, BRICS RS-98-30, Aarhus.

    Google Scholar 

  8. Darnière L, Junker M (2010) On Bellissima’s construction of the finitely generated free Heyting algebras, and beyond. Arch Math Logic 49:743–771

    Article  Google Scholar 

  9. de Jongh D (1968) Investigation on the intiutionistic propositional calculus. PhD thesis, University of Wisconsin.

    Google Scholar 

  10. Doitchinov D (1991) A concept of completeness of quasi-uniform spaces. Topol Appl 38(3):205–217

    Google Scholar 

  11. Dummett M, Lemmon E (1959) Modal logics between S4 and S5. Z Math Logik Grundlagen Math 5:250–264

    Google Scholar 

  12. Esakia L (1974) Topological Kripke models. Soviet Math Dokl 15:147–151

    Google Scholar 

  13. Esakia L (1984) On the variety of Grzegorczyk algebras. Sel Sov Math 3:343–366

    Google Scholar 

  14. Esakia L (1985) Heyting algebras. Duality theory. Metsniereba Press, Tbilisi (Russian)

    Google Scholar 

  15. Escardo M (2001) The regular-locally-compact coreflection of a stably locally compact locale. J Pure Appl Alg 157:41–55

    Article  Google Scholar 

  16. Fletcher P, Lindgren W (1982) Quasi-uniform spaces, vol 77. Lecture notes in pure and applied mathematics, Marcel Dekker Inc., New York.

    Google Scholar 

  17. Gehrke M (2009) Stone duality and the recognisable languages over an algebra. In: Kurz A et al. (eds) CALCO 2009. Lecture notes in computer science, vol 5728. Springer, Berlin, pp 236–250.

    Google Scholar 

  18. Gehrke M, Stone duality, topological algebra, and recognition, preprint available at http://hal.archives-ouvertes.fr/hal-00859717

  19. Gehrke M, Grigorieff S, Pin J (2010) Duality and equational theory of regular languages. In: Abramsky SEA (ed) ICALP 2010, part II. Lecture notes in computer science, vol 6199. Springer, Berlin, pp 151–162.

    Google Scholar 

  20. Gehrke M, Harding J (2001) Bounded lattice expansions. J. Algebra 238(1):345–371

    Article  Google Scholar 

  21. Gehrke M, Jansana R, Palmigiano A, \(\Delta _1\)-completions of a poset. Order (to appear).

    Google Scholar 

  22. Gehrke M, Jónsson B (1994) Bounded distributive lattices with operators. Mathematica Japonica 40:207–215

    Google Scholar 

  23. Gehrke M, Jónsson B (2004) Bounded distributive lattices expansions. Mathematica Scandinavica 94(2):13–45

    Google Scholar 

  24. Gehrke M, Priestley H (2007) Canonical extensions of double quasioperator algebras: an algebraic perspective on duality for certain algebras with binary operations. J Pure Appl Alg 209(1):269–290

    Google Scholar 

  25. Gehrke M, Vosmaer J (2009) A view of canonical extension. In Bezhanishvili N, Löbner S, Schwabe K, Spada L (eds) TbiLLC. Lecture notes in computer science, vol 6618. Springer, Berlin, pp 77–100.

    Google Scholar 

  26. Gehrke M, Vosmaer J (2011) Canonical extensions and canonicity via dcpo presentations. Theor Comput Sci 412(25):2714–2723

    Article  Google Scholar 

  27. Ghilardi S (1992) Free Heyting algebras as bi-Heyting algebras. Math Rep Acad Sci Can XV I (6):240–244

    Google Scholar 

  28. Ghilardi S (1995) An algebraic theory of normal forms. Ann Pure Appl Logic 71(3):189–245

    Article  Google Scholar 

  29. Ghilardi S (2004) Unification, finite duality and projectivity in varieties of Heyting algebras. Ann Pure Appl Logic 127(1–3):99–115

    Article  Google Scholar 

  30. Ghilardi S (2010) Continuity, freeness, and filtrations. J Appl Non-Class Logics 20(3):193–217

    Article  Google Scholar 

  31. Ghilardi S, Meloni G (1997) Constructive canonicity in non-classical logics. Ann Pure Appl Logic 86(1):1–32

    Article  Google Scholar 

  32. Goldblatt R (1989) Varieties of complex algebras. Ann Pure Appl Logic 44:173–242

    Article  Google Scholar 

  33. Grigolia R (1987) Free algebras of non-classical logics. Metsniereba, Tbilisi (Russian)

    Google Scholar 

  34. Jónsson B, Tarski A (1951) Boolean algebras with operators I. Amer J Math 73:891–939

    Article  Google Scholar 

  35. Jónsson B, Tarski A (1952) Boolean algebras with operators II. Amer J Math 74:127–162

    Article  Google Scholar 

  36. Jung A (2004) Stably compact spaces and the probabilistic powerspace construction. In: Panangaden P, Desharnais J (eds) Bellairs workshop on domain-theoretic methods in probabilistic processes, electronic lecture motes in computer science, vol 87. Elsevier, p 15.

    Google Scholar 

  37. Makkai M, Reyes G (1995) Completeness results for intuitionistic and modal logic in a categorical setting. Ann Pure Appl Logic 72:25–101

    Google Scholar 

  38. McKinsey J, Tarski A (1946) On closed elements in closure algebras. Ann Math 47:122–162

    Google Scholar 

  39. Peremans W (1957) Embedding of a distributive lattice into a Boolean algebra. Indagationes Mathematicae 19:73–81

    Google Scholar 

  40. Pervin W (1962) Quasi-uniformization of topological spaces. Math Ann 147:316–317

    Google Scholar 

  41. Priestley H (1970) Representation of distributive lattices by means of ordered stone spaces. Bull Lond Math Soc 2:186–190

    Google Scholar 

  42. Rasiowa H, Sikorski R (1963) The mathematics of metamathematics, Monografie Matematyczne, vol 41. Państwowe Wydawnictwo Naukowe.

    Google Scholar 

  43. Rybakov V (1992) Rules of inference with parameters for intuitionistic logic. J Symb Logic 57:33–52

    Article  Google Scholar 

  44. Sambin G, Vaccaro V (1989) A new proof of Sahlqvist’s theorem on modal definability and completeness. J Symb Logic 54(3):992–999

    Article  Google Scholar 

  45. Schmid J (2002) Quasiorders and sublattices of distributive lattices. Order 19:11–34

    Article  Google Scholar 

  46. Shehtman V (1978) Rieger-Nishimura lattices. Soviet Math Doklady 19:1014–1018

    Google Scholar 

  47. Vosmaer J (2010) Logic, algebra and topology, Investigations into canonical extensions, duality theory and point-free topology. PhD thesis, University of Amsterdam.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mai Gehrke .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2014 Springer Science+Business Media Dordrecht

About this chapter

Cite this chapter

Gehrke, M. (2014). Canonical Extensions, Esakia Spaces, and Universal Models. In: Bezhanishvili, G. (eds) Leo Esakia on Duality in Modal and Intuitionistic Logics. Outstanding Contributions to Logic, vol 4. Springer, Dordrecht. https://doi.org/10.1007/978-94-017-8860-1_2

Download citation

Publish with us

Policies and ethics